Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS Bismarck, ND

July 6, 2000Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2000, 7:21 PM MDT for Hettinger County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 6, 2000, 7:21 PM MDT (01:21 UTC)
Expired
Jul 6, 2000, 7:45 PM MDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:15 PM MDTTornado WatchSPC5 hr
Jul 6, 6:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2179 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
3.5
Supercell composite
29.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 070123
SVRBIS
NDC041-070145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
721 PM MDT THU JUL 6 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 745 PM MDT

* AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF REGENT...OR ABOUT 28 MILES
  SOUTH OF DICKINSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  CROSS HIGHWAY 8 BY 740 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THUNDERSTORMS
CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT MDT.

LAT...LON 4652 10277 4640 10258 4664 10218 4663 10259

.END
43

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT THU JUL 6 2000

FORECAST CONCERN THROUGH PERIOD IS THUNDERSTORMS. MOST PRESSING IS
THE FIRST PERIOD RISK OF SEVERE AND WITH VERY HEAVY RAIN. SEVERE
WEATHER PARAMETERS ARE IN PLACE...REFERENCE SPC SEVERE WEATHER
OUTLOOK DAY 1 SWODY1...ONE LIMITING FACTOR APPEARS TO BE HEIGHT OF
WET BULB ZERO...ABOUT 11 KFT...WITH VERY MOIST AIR OVER REGION...
DEWS ABOVE 70. IN FACT STORMS THAT ARE INDICATED AS SEVERE ON BOTH
KBIS AND KMBX 88D/S ARE YIELDING REPORTS OF VERY HEAVY RAIN AND PEA
SIZE HAIL. THIS WITH VIL AS HIGH AS 62. WARNING-DECISION MAKING WILL
BE A TOUGH TASK THIS EVENING. ETA SHOWS STORMS DEVELOPING INTO AN
MCS OVER ND OVERNIGHT. WITH THAT IN MIND WILL WORD ZONES POSSIBLY
SEVERE. LOCAL K INDEX STUDY SHOWS THAT WITH THE VALUES IN PLACE
TODAY VERY HEAVY RAIN SHOULD BE EXPECTED. CONCERN THEN GOES TO FLASH
FLOODING DUE TO SATURATED GROUND MANY AREAS. FLASH FLOOD GUIDANCE IS
IN THE 1 TO 3 INCH RANGE MOST OF CWA. WILL ISSUE WATCH FOR FLASH
FLOOD...BUT WITH NO STORMS DEVELOPING YET...WILL BE CAREFUL NOT TO
OVERDUE WATCH COVERAGE AREA. WILL CONFINE IT TO THE WEST FOR NOW AND
UPDATE IF NEEDED.

SYSTEM PULLS INTO MINNESOTA FRIDAY AND SURFACE TROF CROSSES FROM
CENTRAL TO EASTERN ND. THIS ALLOWS LOWER DEW POINT AIR INTO THE
WEST...BUT THE EAST HEATS UP WITH DEW ONLY FALLING TO THE LOWER 60S.
UNCOMFORTABLE EAST...BUT NO STORMS EXPECTED AS SUBSIDENCE WILL BE
STRONG. NEXT CHANCE STORMS SATURDAY MORNING WEST...SPREADING
EAST.

.BIS...FLASH FLOOD WATCH FOR WESTERN THIRD OF ND TONIGHT...TO
INCLUDE CROSBY...ISN...WATFORD CITY...KILLDEER...DIK...D04...HEI
...ELGIN.

JP MARTIN

In the hours before

Local storm report, Jul 6, 5:03 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT THU JUL 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    20 NNE TURTLE LAKE        ND   .88 INCH HAIL
07/06/00   MCLEAN                         REPORTED BY SKYWARN
                                          STORM SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:34 PM MDTTornado WarningBISHettinger41 min
Jul 6, 6:45 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 6, 7:01 PM MDTSevere Thunderstorm WarningBISWilliams64 min
Jul 7, 3:17 AM MDTSevere Thunderstorm WarningBISMcLean43 min
Jul 7, 4:18 AM MDTSevere Thunderstorm WarningBISSheridan, Wells42 min
Jul 7, 4:58 AM MDTSevere Thunderstorm WarningBISWells47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.